Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 446, NWS Blacksburg, VA

July 24, 2011Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2011, 4:30 PM EDT for Franklin County, Virginia. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2011, 4:30 PM EDT (20:30 UTC)
Expired
Jul 24, 2011, 5:14 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:40 PM EDTTSTM WND DMG3 N Sydnorsville, VATREES DOWN ON GOOSE DAM RD
Jul 24, 4:48 PM EDTTSTM WND DMG3 Nne Sydnorsville, VATREES DOWN ON MCNEIL MILL RD
Jul 24, 4:50 PM EDTTSTM WND DMG3 Ene Sydnorsville, VA2 TREES AND SEVERAL BRANCHES DOWN ON SONTAG RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS51 KRNK 242030
SVRRNK
VAC067-242130-
/O.NEW.KRNK.SV.W.0446.110724T2030Z-110724T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 530 PM EDT.

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SONTAG...OR NEAR
  SYDNORSVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SONTAG...
  SNOW CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3680 7985 3686 7994 3700 8001 3709 7979
      3700 7964 3690 7963 3687 7963 3685 7965
      3681 7974 3679 7977
TIME...MOT...LOC 2030Z 318DEG 16KT 3690 7980

$$

RCS
2 follow-up statements
743 
WWUS51 KRNK 242058
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SUN JUL 24 2011

VAC067-242130-
/O.CON.KRNK.SV.W.0446.000000T0000Z-110724T2130Z/
FRANKLIN VA-
458 PM EDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN FRANKLIN COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SNOW CREEK...OR 7
MILES WEST OF CALLANDS...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SNOW CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3680 7977 3680 7979 3683 7990 3700 7964
      3690 7963 3687 7963 3685 7965 3681 7974
      3679 7977
TIME...MOT...LOC 2058Z 318DEG 16KT 3681 7970

$$

RCS
615 
WWUS51 KRNK 242114
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT SUN JUL 24 2011

VAC067-242124-
/O.CAN.KRNK.SV.W.0446.000000T0000Z-110724T2130Z/
FRANKLIN VA-
514 PM EDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3680 7977 3680 7979 3683 7990 3700 7964
      3690 7963 3687 7963 3685 7965 3681 7974
      3679 7977
TIME...MOT...LOC 2114Z 318DEG 16KT 3676 7964

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:44 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 24, 3:44 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SUN JUL 24 2011

.SYNOPSIS...
HIGH PRESSURE ACROSS THE REGION WILL CONTINUE TO WEAKEN AND SLIDE
SOUTH TONIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE
NORTHWEST ON MONDAY. THE FRONT SHOULD DROP SOUTH INTO THE REGION
LATE MONDAY BEFORE DRIFTING INTO THE CAROLINAS MONDAY NIGHT INTO
TUESDAY. COOLER HIGH PRESSURE BEHIND THE FRONT WILL SPILL INTO
THE AREA THROUGH WEDNESDAY...FOLLOWED BY ANOTHER BOUT OF HEAT AS
HIGH PRESSURE ALOFT BUILDS BACK IN FROM THE WEST FOR THE END OF
THE WEEK.
&&

.NEAR TERM /THROUGH MONDAY/...
SHOTGUN PATTERN OF CONVECTION CONTINUES TO INCREASE THIS AFTERNOON
WITH SEVERAL MULTICELLULAR BANDS ONGOING ALONG THE BLUE RIDGE.
HOWEVER SO FAR WEAK CAP ALOFT HAS LIMITED SEVERE POTENTIAL TO
ISOLATED MICROBURSTS BUT GIVEN STRONG HEATING EXPECT COVERAGE TO
GRADUALLY SHIFT EAST TO HIGHER INSTABILITY ALONG/EAST OF THE BLUE
RIDGE INTO THIS EVENING. MOST MODEL GUIDANCE SUPPORTS THIS SCENARIO
SO BASICALLY KEEPING HIGH CHANCE POPS GOING THRU SUNSET WITH
LOCALIZED LIKELYS IN SPOTS. INITIAL BATCH OF CONVECTION SHOULD FADE
OUT THIS EVENING WITH NEXT UPSTREAM COMPLEX NOW WELL TO THE NW
LIKELY TO MAKE A RUN TOWARD THE FAR WEST AFTER DARK. GUIDANCE NOT
TOO AGGRESSIVE IN BRINGING TOO MUCH OF THIS BOWING COMPLEX INTO THE
AREA WITH CORFIDI VECTORS TAKING IT MORE INTO KY. THUS WONT UP POPS
BACK TO LIKELYS WEST BUT BOUNCE TO HIGHER CHANCE TO MATCH BETTER
WITH UPSTREAM THINKING. OTRW THINK CONVECTION AGAIN WASHES OUT TO
SLIGHT POPS OR LESS EAST GIVEN LACK OF FORCING AND LOSS OF HEATING.
SOME FOG AGAIN POSSIBLE BUT MOSTLY PATCHY IN AREAS THAT SAW EARLIER
RAINFALL AND CLEAR OUT BRIEFLY TONIGHT. LITTLE CHANGE TO GOING TEMPS WITH
LOWS SIMILAR TO THE PAST FEW OVERNIGHTS...MOSTLY UPPER 60S TO MID 70S.

BETTER HEIGHT FALLS FINALLY TAKE SHAPE ON MONDAY AS THE MAIN S/W
TROF PASSES ACROSS THE LAKES AND SHOVES THE SURFACE COLD FRONT
TOWARD THE AREA BY AFTERNOON. HOWEVER TIMING OF PRE-FRONTAL
CLDNS/SHRA STILL IN QUESTION AS MODELS HAVE BEST SUPPORT PASSING
NORTH AND DEEPER INSTABILITY TO THE SOUTH AND WEST. HOWEVER DO SEE A
WEAK S/W WORKING IN FROM THE WEST DURING THE AFTERNOON WHICH SHOULD
SUPPORT A LITTLE BETTER COVERAGE IF ENOUGH HEATING DOES DEVELOP.
LATEST NAM HAS THE BEST INSTABILITY ALONG THE BLUE RIDGE EARLY ON
WITH MORE CLOUDS NW...THEN HIGHER CAPES SOUTH AND EAST DURING THE
AFTERNOON WHEN BETTER BOUNDARY LAYER NW FLOW DEVELOPS. THEREFORE
THINKING WILL SEE PERHAPS A MCS FIZZLE OVER THE FAR WEST
EARLY...THEN SCTD COVERAGE BLUE RIDGE THAT EVENTUALLY MESHES INTO A
BROKEN LINE BEFORE JUMPING SOUTH INTO NORTH CAROLINA LATER IN THE
DAY. THIS SPELLS KEEPING LIKELY/HIGH CHANCE POPS WESTERN HALF INTO
THE AFTERNOON...THEN SLIDING SE BY EVENING. WILL INCLUDE AT LEAST
ISOLATED SEVERE POTENTIAL IN THE HWO GIVEN DECENT LAPSES DESPITE
LACK OF MUCH DRY AIR ALOFT. BASICALLY USED A COMP ON TEMPS...LEANING
TOWARD THE WARMER MAV EAST PER MORE INSOLATION/DOWNSLOPE AND THE
COOLER MET MOS WEST WHERE EXPECTING MORE CLOUDS/SHRA EARLY. OTRW
MOSTLY 80S WEST AND LOW/MID 90S ALONG/EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO BE SCATTERED
ACROSS THE REGION ON MONDAY EVENING AS A COLD FRONT CONTINUES TO
DESCEND SOUTHWARD FROM THE OHIO RIVER VALLEY. WHILE THIS ACTIVITY
WILL DIMINISH AFTER MIDNIGHT AS THE FRONT CONTINUES THROUGH OUR
REGION...WILL STILL EXPECT SPOTTY SHOWERS TO LINGER THROUGH SUNRISE
ON TUESDAY.

BY TUESDAY MORNING...THE COLD FRONT WILL HAVE PUSHED INTO NORTHERN
NORTH CAROLINA. SHALLOW HIGH PRESSURE WILL BUILD INTO OUR REGION
BEHIND THE FRONT...BRINGING SLIGHTLY COOLER AND DRIER AIR WITH IT.
SHOWER AND THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE SOUTHERN
THIRD OF THE REGION...IN THE VICINITY OF THE FRONT...BUT THIS
ACTIVITY WILL BE SPOTTY AT BEST. EXPECT MORE OF THE SAME FOR
WEDNESDAY...AS HIGH PRESSURE SLIDES EASTWARD...BUT REMAINS THE
DOMINANT FEATURE OF OUR FORECAST REGION.

ON THURSDAY...HIGH PRESSURE BEGINS TO MOVE OUT OF OUR AREA...
ALLOWING SOUTHERLY WINDS TO BRING ATLANTIC MOISTURE BACK INTO OUR
REGION. WE ALSO BEGIN TO SEE THE UPPER LEVEL RIDGE...WHICH WAS
RESPONSIBLE FOR OUR EXCESSIVE HEAT OVER THE PAST FEW DAYS...TO BUILD
BACK TOWARD OUR AREA FROM THE WEST. THE PRESENCE OF THE RIDGE WILL
LEAD TO ANOTHER WARMUP ACROSS OUR REGION BEGINNING THURSDAY
AFTERNOON...AS WELL AS A RETURN TO AFTERNOON SHOWERS AND
THUNDERSTORMS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS OUR REGION ON THURSDAY
EVENING GOING INTO FRIDAY...AND WE MAY SEE A RETURN TO HEAT ADVISORY
CONDITIONS ACROSS PORTIONS OF THE PIEDMONT AND SOUTHSIDE VIRGINIA
FOR FRIDAY AND POSSIBLY SATURDAY AFTERNOONS AS HIGH TEMPERATURES
REACH INTO THE UPPER 90S IN THESE AREAS. WE CAN ALSO EXPECT SPOTTY
SHOWER AND THUNDERSTORM ACTIVITY ON FRIDAY...WITH A FEW STRONG
THUNDERSTORMS...HOWEVER RAINFALL CHANCES WILL INCREASE SIGNIFICANTLY
ON SATURDAY EVENING AS A COLD FRONT MOVES INTO OUR AREA FROM THE
UPPER OHIO RIVER VALLEY REGION. AT THIS TIME...THE COLD FRONT IS
EXPECTED TO BECOME STATIONARY ACROSS THE SOUTHERN HALF OF OUR
FORECAST REGION...HELPING TO KEEP OUR TEMPERATURES MAINLY IN THE 80S
TO NEAR 90S FOR SUNDAY...AND KEEPING AN INCREASE CHANCE OF RAIN IN
THE FORECAST HEADING INTO THE NEXT WORKWEEK.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MAIN THREAT AGAIN WITH THE POTENTIAL TO SEE SCATTERED CONVECTION
MOVE IN THE VICINITY OF ANY OF THE AIRPORTS THRU THIS EVENING AS
STORMS POP UP AND MOVE SLOWLY EAST. BEST AREA FOR MORE ORGANIZED
COVERAGE SEEMS TO BE OVER THE SW ATTM WITH TSRA HAVING A HARD TIME
DEVELOPING OUT TO...AND EAST OF THE BLUE RIDGE PER WESTERLY FLOW
ALOFT. LATEST SHORT TERM MODEL GUIDANCE SUGGESTS MORE COVERAGE
UNZIPPING ALONG THE WEST SIDE OF THE BLUE RIDGE...THEN SLOWLY
SAGGING EAST LATER BEFORE FADING OUT OVER THE SE THIS EVENING.
THEREFORE WILL INCLUDE A VCTS MENTION ALONG THE KBLF TO KROA
CORRIDOR AND INCLUDE CB ELSW WHERE CHANCES APPEAR TO BE LESS. OTRW
MAINLY VFR UNDER SCT-BKN CU FIELDS OUTSIDE CONVECTION THIS
AFTERNOON WITH WEST TO NW SFC WINDS AROUND 10 KTS OR LESS.

THE RIDGE BREAKS DOWN TONIGHT INTO MONDAY WITH A FRONT MOVING IN.
WILL LIKELY STILL HAVE SOME LEFTOVER SHRA/TSRA SE THIS EVENING AND
PERHAPS NW EARLY ON AND AGAIN LATE AS ANOTHER UPSTREAM TSRA
COMPLEX MAKES A RUN BUT WONT INCLUDE ANY ADDED CB/VCTS MENTION
ATTM. THINK SLIGHTLY LOWER DEWPOINTS AND LIGHT WEST WINDS MAY
AGAIN COMBO WITH HIGH/MID CLOUDS TO LIMIT WIDESPREAD IFR IN
FOG/STRATUS. HOWEVER LOW CONFIDENCE SO ONLY INCLUDING SOME
REDUCTIONS IN VSBY TO BRIEF IFR/MVFR LATE TONIGHT IN THE VALLEY
LOCATIONS AND COULD BE WORSE IF RAINFALL ENDS UP MORE WIDESPREAD
THIS AFTERNOON.

THE FRONT SHOULD BRING A BETTER THREAT OF TSRA TO MOST OF THE
AREA MONDAY AND COULD SEE SOME EARLY CONVECTION DEVELOP SE WVA
MONDAY MORNING. HOWEVER MAIN TIMING LOOKS TO BE MONDAY AFTERNOON
ESPCLY FROM THE BLUE RIDGE SOUTH AND EAST WHERE BETTER INSTABILITY
WILL EXIST. ACTUAL FRONT PUSHES THROUGH MONDAY NIGHT AND AS
COOLER AIR ARRIVES INTO TUESDAY MORNING THERE SHOULD BE SOME IFR
FOG WITH A WET GROUND...THEN A DRY TUESDAY PM FOLLOWS. OTRW
LOOKING FOR IMPROVING CONDITIONS WITH VFR BY TUESDAY AFTERNOON
THRU LATE WEEK.

&&

.CLIMATE...
RECORD WARMEST LOW TEMPERATURES
ROANOKE......75/2010
LYNCHBURG....76/1911
DANVILLE.....76/2010
BLACKSBURG...68/1999
BLUEFIELD....71/2010

RECORD HIGH TEMPERATURES
ROANOKE.....100/1933
LYNCHBURG...100/2010
DANVILLE....101/2010
BLACKSBURG...92/1991
BLUEFIELD....91/1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...NF
AVIATION...JH/JJ/WP
CLIMATE...
Hazardous weather outlook, Jul 24, 3:27 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SUN JUL 24 2011

NCZ003-019-020-VAZ019-022>024-032>034-251930-
SURRY-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-
327 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL BE 95 TO 100 DEGREES INTO EARLY THIS
EVENING. IN ADDITION...SCATTERED THUNDERSTORMS COULD PRODUCE
LOCALLY VERY HEAVY RAINFALL AND DAMAGING WINDS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS AHEAD OF A COLD FRONT COULD AGAIN PRODUCE VERY HEAVY
RAINFALL ALONG WITH DAMAGING WINDS AND HAIL MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-251930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
327 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY VERY HEAVY RAINFALL
AND DAMAGING WINDS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS AHEAD OF A COLD FRONT COULD AGAIN PRODUCE VERY HEAVY
RAINFALL ALONG WITH DAMAGING WINDS AND HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ035-043>047-058-059-251930-
STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
327 PM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES WILL BE IN THE 100 TO 105 DEGREE RANGE INTO
EARLY THIS EVENING.

ISOLATED TO SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY VERY
HEAVY RAINFALL AND DAMAGING WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS AHEAD OF A COLD FRONT COULD AGAIN PRODUCE VERY HEAVY
RAINFALL ALONG WITH DAMAGING WINDS AND HAIL MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 3:28 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SUN JUL 24 2011

VAZ009-010-012-242015-
BLAND VA-SMYTH VA-WYTHE VA-
328 PM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH AND WYTHE
COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CERES...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR NEBO AROUND 335 PM...CERES AROUND 340 PM...
MARION WYTHEVILLE AROUND 345 PM...RURAL RETREAT AROUND 355 PM AND
FAVONIA AROUND 400 PM.

LAT...LON 3698 8160 3700 8152 3701 8150 3701 8147
      3699 8148 3701 8144 3704 8146 3706 8140
      3706 8135 3701 8114 3681 8129 3692 8162

RCS
Local storm report, Jul 24, 3:42 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     FLEETWOOD               36.30N 81.52W
07/24/2011                   ASHE               NC   911 CALL CENTER

            TREE DOWN IN THE FLEETWOOD AREA. A BUILDING WAS ALSO
            STRUCK BY LIGHTNING.

&&

CHENARD
Special weather statement, Jul 24, 3:42 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT SUN JUL 24 2011

VAZ032-043-242045-
HENRY VA-PATRICK VA-
342 PM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT HENRY AND PATRICK COUNTIES...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
WOOLWINE...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PHILPOTT DAM AROUND 410 PM...SANVILLE AROUND
430 PM...BASSETT AROUND 435 PM AND PENNS STORE AROUND 445 PM.

LAT...LON 3672 8025 3684 8017 3682 8007 3678 8003
      3679 8001 3679 8002 3681 8000 3679 7990
      3655 8008

RCS
Local storm report, Jul 24, 4:00 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     3 SE TRAPHILL           36.32N 81.00W
07/24/2011                   WILKES             NC   911 CALL CENTER

            TREE DOWN.

0252 PM     TSTM WND DMG     4 SW ELKIN              36.21N 80.90W
07/24/2011                   WILKES             NC   911 CALL CENTER

            THREE TREES DOWN IN THE RONDA, CLINGMAN, AND PLEASANT
            HILL AREA.

&&

CHENARD
Local storm report, Jul 24, 4:04 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     JONESVILLE              36.23N 80.84W
07/24/2011                   YADKIN             NC   911 CALL CENTER

            TREE DOWN

0330 PM     TSTM WND DMG     YADKINVILLE             36.13N 80.66W
07/24/2011                   YADKIN             NC   911 CALL CENTER

            FOUR TREES BLOWN DOWN IN YADKINVILLE.

&&

CHENARD
Special weather statement, Jul 24, 4:21 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT SUN JUL 24 2011

VAZ033-242100-
FRANKLIN VA-
421 PM EDT SUN JUL 24 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
ROCKY MOUNT...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SONTAG AROUND 445 PM AND SYDNORSVILLE AROUND
500 PM.

LAT...LON 3680 7977 3679 7982 3682 7994 3697 8004
      3707 7985 3686 7964 3683 7967 3681 7974
      3679 7976

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:24 PM EDTSpecial Weather StatementRNKCity of Radford51 min
Jul 24, 3:08 PM EDTSpecial Weather StatementRNKPatrick37 min
Jul 24, 3:26 PM EDTSpecial Weather StatementRNKBedford64 min
Jul 24, 3:28 PM EDTSpecial Weather StatementRNKSmyth47 min
Jul 24, 3:42 PM EDTSpecial Weather StatementRNKHenry63 min
Jul 24, 4:21 PM EDTSpecial Weather StatementRNKFranklin39 min
Jul 24, 4:34 PM EDTSpecial Weather StatementRNKPulaski41 min
Jul 24, 4:57 PM EDTSevere Thunderstorm WarningRNKPittsylvania63 min
Jul 24, 5:19 PM EDTSpecial Weather StatementRNKCity of Lynchburg56 min
Jul 24, 5:53 PM EDTSpecial Weather StatementRNKAppomattox37 min
Jul 24, 6:08 PM EDTSevere Thunderstorm WarningRNKAppomattox46 min
Jul 24, 6:12 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.